MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC 6.0MM TI PRECONTOURED ROD 80MM STRAIGHT LENGTH/400MM; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DDD

WRIGHTS LANE SYNTHES USA PRODUCTS LLC 6.0MM TI PRECONTOURED ROD 80MM STRAIGHT LENGTH/400MM; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DDD
Model Number 04.600.018
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Failure of Implant (1924); No Code Available (3191)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Date of postoperative rod breakage is unknown.Additional device product codes: mni, mnh, kwp, kwq.Implant date: implanted in 2014, exact date is unknown.(b)(4).The subject device has been received and the product evaluation is in progress.No conclusion can be drawn.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that a revision surgery was performed on a patient on (b)(6) 2018.The patient had a previous posterior t10-ilium surgery in 2014 with synthes uss (universal spine system) hardware.At an unknown point in time, the patient's right rod broke between the s1 and iliac screws.The left rod was not broken.During the revision, the surgeon removed the nuts and collars from the l4 and iliac screws bilaterally.He then cut the rods just caudal to the l5 screws.The surgeon also removed the left and right s1 screws.There was no allegation of deficiency or malfunction against the nuts and collars (4 each), or the s1 screws (2 each).Reported concomitant devices: uss nuts (part # 498.003, lot # unknown, qty.4); uss collars (part # 498.010, lot # unknown, qty.4); and uss screws (part # unknown, lot # unknown, qty.2).This report addresses revision surgery due to postoperative rod breakage.The intraoperative malfunctions which occurred during the revision surgery has been captured under linked complaint (b)(4).This is report 1 of 1 for complaint (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.A product investigation was conducted.Device condition: a piece of a precontoured titanium rod (part 04.600.018, lot unk, mfg unk) was received at us cq.The break is roughly transverse, approximately 1mm from the part number etch.Majority of the rod was not returned.The complaint condition of broken was visually confirmed and consistent with the reported condition.Replication of the complaint condition is not applicable as the devices were returned damaged.Lot number review: a dhr review could not be performed as the lot number is unknown.A material check was not performed at cq as there is no reason to think material propertied played a role since the device was implanted four years prior to breakage and explanation.Drawing review: relevant drawing(s) was reviewed.Dimensional analysis was completed, the outer diameter rod measured and is within specification based on relevant drawing.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.Conclusion: the complaint condition is confirmed as the rod was received broken.A device inspection, drawing review and dimensional analysis were performed as part of this investigation.There is no indication that a design or manufacturing issue contributed to the complaint.While no definitive root cause could be determined it is possible that the device encountered unintended forces (such as trauma).No new malfunctions were observed during the course of this investigation.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
6.0MM TI PRECONTOURED ROD 80MM STRAIGHT LENGTH/400MM
Common Device Name
ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DDD
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7428536
Report Number2939274-2018-51656
Device Sequence Number1769358
Product Code NKB
UDI-Device Identifier10705034734132
UDI-Public(01)10705034734132(10)LOTNUMBERUNKNOWN
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K082572
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 03/20/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number04.600.018
Device Catalogue Number04.600.018
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/30/2018
Initial Date Received by Manufacturer 03/20/2018
Supplement Date Received by Manufacturer05/17/2018
Initial Report FDA Received Date04/13/2018
Supplement Report FDA Received Date05/18/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age69 YR